Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 20, NWS Fort Worth, TX

February 20, 2017Robertson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Feb 20, 2017, 1:10 AM CST for Robertson County, Texas. It was in force for 44 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 20, 2017, 1:10 AM CST (07:10 UTC)
Expired
Feb 20, 2017, 1:54 AM CST
In force
44 min
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
80.0 mph

County Robertson County, TX

The radar

The Ft Hood radar (KGRK), 81 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 1:15 AM CSTTSTM WND DMGCalvert, TXROOF OFF AT LEAST ONE HOUSE IN CALVERT. TREES DOWN ACROSS THE COUNTY.
Feb 20, 1:30 AM CSTTSTM WND DMG4.45 Nnw Benchley, TXDELAYED REPORT---PICTURE OF A TRAILER OVERTURNED AT LSP TRUCKING FACILITY. REPORT RELAYED VIA WFO HOUSTON/GALVESTON. TIME ESTIMATED VIA RADAR.
Feb 20, 1:42 AM CSTTSTM WND DMG12 N Franklin, TXDELAYED REPORT---FRANKLIN VFD REPORTED DAMAGE TO OUTBUILDINGS AND DAMAGE TO SHINGLES. NUMEROUS TREES WERE SNAPPED/UPROOTED AS WELL AS UTILITY POLES NORTH OF FRANKLIN. TIME ESTIMATED VIA RADAR.
Feb 20, 1:45 AM CSTTSTM WND GST 6020 Nne Franklin, TXXRPR - LAKE LIMESTONE RAWS SITE
Feb 20, 1:46 AM CSTTSTM WND DMG12 N Easterly, TXTREES WERE KNOCKED DOWN ALONG HIGHWAY 7

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 2, 1:39 AM CSTSevere Thunderstorm WatchSPC59 days

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.2 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
896 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

391 
WUUS54 KFWD 200710
SVRFWD
TXC395-200815-
/O.NEW.KFWD.SV.W.0020.170220T0710Z-170220T0815Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Fort Worth TX
110 AM CST MON FEB 20 2017

The National Weather Service in Fort Worth has issued a

* Severe Thunderstorm Warning for...
  Robertson County in central Texas...

* Until 215 AM CST.

* At 109 AM CST, a severe thunderstorm was located 7 miles west of
  Hearne, moving northeast at 40 mph.

  This is a very dangerous storm. 

  HAZARD...80 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be heavily damaged. Expect 
           considerable damage to roofs, windows, and vehicles. 
           Extensive tree damage and power outages are likely. 

* This severe thunderstorm will be near,
  Hearne and Calvert around 120 AM CST. 
  Franklin around 140 AM CST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection get inside a sturdy structure and stay away from
windows.

&&

LAT...LON 3074 9663 3076 9661 3087 9670 3091 9669
      3090 9672 3093 9676 3097 9677 3100 9675
      3100 9677 3105 9677 3106 9682 3110 9683
      3135 9632 3125 9633 3109 9628 3106 9624
      3097 9624 3091 9635 3074 9646 3070 9656
TIME...MOT...LOC 0709Z 238DEG 34KT 3086 9672 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...80MPH
 
$$

24-Bain
1 follow-up statement
266 
WWUS54 KFWD 200754
SVSFWD

Severe Weather Statement
National Weather Service Fort Worth TX
154 AM CST MON FEB 20 2017

TXC395-200803-
/O.CAN.KFWD.SV.W.0020.000000T0000Z-170220T0815Z/
Robertson TX-
154 AM CST MON FEB 20 2017

...THE SEVERE THUNDERSTORM WARNING FOR ROBERTSON COUNTY IS
CANCELLED...
        
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However, heavy rain is 
still possible with these thunderstorms.

LAT...LON 3074 9663 3076 9661 3087 9670 3091 9669
      3090 9672 3093 9676 3097 9677 3100 9675
      3100 9677 3105 9677 3106 9682 3110 9683
      3135 9632 3125 9633 3109 9628 3106 9624
      3097 9624 3091 9635 3074 9646 3070 9656
TIME...MOT...LOC 0752Z 238DEG 34KT 3108 9630 

$$

24-Bain

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 19, 11:52 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Feb 19, 11:52 PM CST, 1 hour 18 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
1152 PM CST Sun Feb 19 2017

.AVIATION...
Concerns...Potential for thunderstorms through 10z.

An area of widespread showers and thunderstoms was approaching
the I-35 corridor at TAF issuance time. This activity will move
northeast across the TAF sites from 06z through 10z with lingering
showers expected through 13-15z. Ceilings in the precipitation
should be mostly MVFR. South winds around 10 knots will shift to
the west 10-11z but will come back around the south by 15z. Expect
mostly VFR after 15z. Winds will shift to the northwest at around
10 knots with a front around 09z Tuesday.

58

&&

.UPDATE...
Showers and thunderstorms continue to lift northeast and as the
upper level trough approaches, this area of showers and
thunderstorms should shift more to the east. There will remain a
chance of strong to severe thunderstorms mainly west of I-35 but
the biggest threat may change over a flood threat. Have sent an
update to adjust the timing and also to emphasize the potential
for locally heavy rain across the forecast area.

58

&&

.PREV DISCUSSION... /ISSUED 323 PM CST Sun Feb 19 2017/

Water vapor imagery shows the strong upper low spreading across
northwest Mexico and into far West Texas this afternoon. Height
falls ahead of the system spreading across much of Texas are
indicative of increasing forcing for ascent. At the surface...a
rather expansive warm sector has developed this afternoon as cloud
cover has thinned and temperatures have warmed into the 70s and
lower 80s. An effective warm front appears to be positioned from
near Graham to Denton and tailing off to the southeast from there.
South of the boundary...surface based instability has increased
to between 1000-1500 J/kg over the last couple of hours. There is
still a rather strong capping inversion in place although 20Z
analysis across North Texas suggests that it is weakening. As
stronger forcing for ascent spreads a little farther east into the
early evening hours...would expect the cap to be completely
lifted allowing for surface based convection to develop. All of
the high resolution guidance suggests that this will happen in the
next 2-3 hours (5-6 pm).

Convective initiation will most likely occur to the northwest of
the Metroplex in an area of strong low level warm advection by 22Z.
At the surface...weak troughing is noted from near Lubbock
eastward to just north of Graham. This is where low level
convergence appears to be maximized. This initial activity should
develop in an area of moderate instability beneath steep mid level
lapse rates and strong deep layer shear and will pose the greatest
potential to become severe. Initial thunderstorms are likely to be
supercellular in nature with a large hail and perhaps a tornado
threat. Low level flow isn't optimal for a more significant
tornado threat and the unidirectional wind profile suggests that
storms would tend to try to organize into line segments rather
quickly. However...low level flow may be backed near the warm
front resulting in a localized favorable shear profile for
tornadoes through this evening. This threat continues to be
highest from near Fort Worth and areas west of there across our
CWA (roughly an area from Eastland to Stephenville to Fort Worth
to Gainesville and northwest of there).

Later tonight in the 7-10pm timeframe...a more expansive area of
showers and thunderstorms is likely to develop across Southwest
Texas into Central Texas and will spread north into a linear MCS
around midnight. This should be the main area of precipitation
which will march east during the overnight hours. The severe
weather threat should diminish during this time with the loss of
heating and waning surface based instability...however...wind
fields will remain sufficiently strong for some isolated damaging
wind gusts with the strongest cells or bowing line segments. The
main threat during the overnight hours will be heavy rainfall.
Storms should be fairly efficient rainfall producers and will move
in a south to north motion...allowing for some localized training
of convection. It's in these areas that some isolated rainfall
amounts could exceed 3 inches. Minor flooding issues would likely
result especially in low lying or urban areas. The heaviest
rainfall will likely occur across areas east of I-35 late tonight
into early Monday morning. At this time...given the progressive
nature of the upper low...we'll hold off on a flash flood watch
across our area.

Precipitation is likely to continue across the eastern half of
the CWA during the morning hours on Monday before ending from west
to east around midday. There is not a substantial push of dry air
into the region behind this system...so low clouds may linger for
much of the day especially across the eastern half of the CWA.
Clouds should finally clear the region on Tuesday with
temperatures warming back up into the upper 70s and lower 80s
through mid week. A weak front will move through on Friday and
bring temps back down closer to normal but no additional
precipitation is expected.

Dunn

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    62  71  52  77  50 / 100  50   5   0   0
Waco                61  70  51  76  48 / 100  50   5   0   0
Paris               63  68  53  73  50 /  80 100  10   5   0
Denton              62  71  48  76  47 / 100  40   5   0   0
McKinney            62  70  50  75  48 / 100  60  10   0   0
Dallas              62  71  53  77  51 / 100  50   5   0   0
Terrell             63  71  52  76  50 / 100  70  10   0   0
Corsicana           63  70  54  75  52 / 100  70  10   5   0
Temple              62  72  51  77  48 / 100  40   5   0   0
Mineral Wells       57  74  47  77  46 / 100  10   5   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&

58/58
Hazardous weather outlook, Feb 19, 10:28 PM CST, 2 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
1028 PM CST Sun Feb 19 2017

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-210430-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
1028 PM CST Sun Feb 19 2017

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Showers and thunderstorms will occur across North and Central Texas
through the overnight hours. Cloud to ground lightning and locally
heavy rain that may result in some flooding will be the main hazards.
A few storms may produce small hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A large area of rain with embedded thunderstorms will be ongoing
Monday morning east of the I-35 corridor, posing some flooding
concerns. The thunderstorms and associated heavy rain will exit the
region Monday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Local storm report, Feb 19, 9:10 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
910 PM CST SUN FEB 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      GRAHAM                  33.10N  98.60W
02/19/2017                   YOUNG              TX   LAW ENFORCEMENT

            OLD BUNGER ROAD AND TERRY STREET CLOSED DUE TO HIGH
            WATER
Special weather statement, Feb 19, 9:14 PM CST, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
914 PM CST SUN FEB 19 2017

TXZ101-200330-
Jack TX-
914 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACK COUNTY UNTIL 930 PM
CST...

At 914 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Jacksboro, moving northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jacksboro and Newport.

LAT...LON 3347 9798 3344 9798 3343 9792 3335 9792
      3318 9817 3330 9842 3347 9842
TIME...MOT...LOC 0314Z 205DEG 34KT 3332 9820

Carlaw
Local storm report, Feb 19, 9:15 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
915 PM CST SUN FEB 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      LOVING                  33.27N  98.52W
02/19/2017                   YOUNG              TX   LAW ENFORCEMENT

            WATER FLOWING ACROSS SH 16N PAST TX 114. ROAD MAY NEED TO
            BE CLOSED SOON.
Special weather statement, Feb 19, 11:52 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1152 PM CST SUN FEB 19 2017

TXZ156>158-200630-
Coryell TX-Lampasas TX-Bell TX-
1152 PM CST SUN FEB 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CORYELL...SOUTHEASTERN LAMPASAS
AND WESTERN BELL COUNTIES UNTIL 1230 AM CST...

At 1150 PM CST, Doppler radar was tracking strong thunderstorm
outflow winds near Copperas Cove, Gatesville, and the Killeen-Fort
Hood area.

Wind gusts up to 50 mph will be possible with this outflow.

Locations impacted include...
Killeen, Copperas Cove, Harker Heights, Belton, Gatesville, McGregor,
Fort Hood, Nolanville, Morgan's Point Resort, Salado, Kempner, Mother
Neff State Park, Fort Gates, Oglesby and South Mountain.

LAT...LON 3087 9763 3091 9783 3104 9791 3103 9804
      3145 9796 3171 9770 3131 9741 3084 9755
TIME...MOT...LOC 0551Z 218DEG 49KT 3109 9784

24-Bain
Special weather statement, Feb 20, 12:24 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
1224 AM CST MON FEB 20 2017

TXZ103-104-119-200700-
Collin TX-Denton TX-Dallas TX-
1224 AM CST MON FEB 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON...
SOUTHWESTERN COLLIN AND NORTHERN DALLAS COUNTIES UNTIL 100 AM CST...

At 1224 AM CST, Doppler radar was tracking a strong thunderstorm over
Farmers Branch, moving east at 40 mph.

Wind gusts up to 50 mph will be possible with this storm. Some of
the strongest winds are associated with a gust front ahead of the
storms.

Locations impacted include...
Dallas, Plano, Garland, Irving, Grand Prairie, Mesquite, Carrollton,
Richardson, Lewisville, Flower Mound, Rowlett, Grapevine, Wylie,
Coppell, The Colony, Farmers Branch, University Park, Sachse, Addison
and Highland Park.

LAT...LON 3307 9653 3278 9652 3279 9703 3308 9704
TIME...MOT...LOC 0624Z 271DEG 35KT 3293 9690

JLDunn
Special weather statement, Feb 20, 1:00 AM CST, 10 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
100 AM CST MON FEB 20 2017

TXZ104-105-119>121-134-135-146-200800-
Ellis TX-Kaufman TX-Hunt TX-Collin TX-Rockwall TX-Henderson TX-
Navarro TX-Dallas TX-
100 AM CST MON FEB 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR ROCKWALL...HUNT...KAUFMAN...
WESTERN HENDERSON...ELLIS...COLLIN...DALLAS AND NAVARRO COUNTIES
UNTIL 200 AM CST...

At 1259 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Anna to 6 miles south of Waxahachie to
near Dawson. Movement was northeast at 20 mph.

Winds of 40-50 mph will be possible with these storms.

Locations impacted include...
Dallas, Plano, Garland, Irving, Grand Prairie, Mesquite, McKinney,
Carrollton, Frisco, Richardson, Allen, Mansfield, Rowlett, Desoto,
Grapevine, Cedar Hill, Wylie, Coppell, Duncanville and Rockwall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall and training of storms is also occurring with these
storms, and may lead to localized flooding. Do not drive your
vehicle through flooded roadways.

&&

LAT...LON 3298 9592 3288 9599 3284 9594 3284 9608
      3236 9608 3236 9601 3201 9605 3180 9650
      3181 9672 3207 9689 3206 9694 3226 9709
      3255 9709 3255 9704 3299 9703 3299 9684
      3340 9684 3340 9639 3334 9637 3341 9586
TIME...MOT...LOC 0659Z 236DEG 19KT 3334 9665 3231 9683 3193 9675

JLDunn

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:21 PM CSTSpecial Weather StatementFWDYoung24 min
Feb 19, 7:02 PM CSTAreal Flood AdvisoryFWDJack, Young3 hr
Feb 19, 8:46 PM CSTFlash Flood WarningFWDYoung3 hr
Feb 19, 9:14 PM CSTSpecial Weather StatementFWDJack16 min
Feb 19, 9:45 PM CSTAreal Flood AdvisoryFWDJack3 hr
Feb 19, 11:45 PM CSTAreal Flood WarningFWDYoung6 hr
Feb 19, 11:52 PM CSTSpecial Weather StatementFWDCoryell38 min
Feb 20, 12:24 AM CSTSpecial Weather StatementFWDDallas36 min
Feb 20, 12:30 AM CSTTornado WarningFWDMilam30 min
Feb 20, 12:52 AM CSTSevere Thunderstorm WarningFWDMilam35 min
Feb 20, 1:00 AM CSTSpecial Weather StatementFWDCollin, Dallas, Ellis, Hunt, Kaufman, Navarro and 1 more60 min
Feb 20, 1:19 AM CSTSevere Thunderstorm WarningFWDFalls, Limestone56 min
Feb 20, 1:38 AM CSTSevere Thunderstorm WarningFWDFreestone, Leon, Limestone, Robertson67 min
Feb 20, 1:48 AM CSTSpecial Weather StatementFWDFreestone, Limestone27 min
Feb 20, 2:28 AM CSTSpecial Weather StatementFWDAnderson, Henderson62 min
Feb 20, 3:26 AM CSTRiver Flood WarningFWDDallas15 hr
Feb 20, 6:10 AM CSTAreal Flood AdvisoryFWDFalls, Freestone, Leon, Limestone, Milam, Robertson3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.